Alert archive / Illinois / Tornado Warnings in 1997

Tornado Warning 51, NWS Quad Cities, IA

August 16, 1997Rock Island County, Illinois

NWS Quad Cities, IA issued this tornado warning at Aug 16, 1997, 7:55 PM CDT for Rock Island County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 7:55 PM CDT (00:55 UTC)
Expired
Aug 16, 1997, 8:30 PM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Rock Island County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6428 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170055 RRA
TORMLI
ILC161-170130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT SAT AUG 16 1997

* TORNADO WARNING FOR
  NORTHERN ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 830 PM CDT
 
* SOME LOCATIONS AFFECTED
  BABCOCK ADDITION                   AROUND 755 PM CDT
  RAPIDS CITY                        AROUND 755 PM CDT
  PORT BYRON                         AROUND 755 PM CDT
  EAST MOLINE WOODS AIRPORT          AROUND 800 PM CDT
  CARBON CLIFF                       AROUND 800 PM CDT

* AT 753 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY QUAD CITIES
  IA DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF QUAD
  CITIES MOVING SOUTHEAST AT 10 MPH.  THIS STORM PRODUCED QUARTER
  SIZE HAIL AT 755 PM IN LECLAIRE.
 
THIS IS A DANGEROUS STORM. ACT QUICKLY. GO TO A SHELTER BELOW
GROUND IF AVAILABLE. OTHERWISE GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES...TAKE
COVER IN A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

TEH/BLH

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:07 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 16, 2:07 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SAT AUG 16 1997

OUTFLOW BOUNDARY HAS SAGGED SOUTH INTO HEART OF THE CWA.  THIS HAS
BROUGHT SOME CLOUDS BUT TEMPERATURES AND HUMIDITY CONTINUE TO BE HIGH.
LAST AVBL SATELLITE DERIVED SOUNDING AT 16Z LOOKED REAL UNSTABLE AND
ALL THAT IS NEEDED IS A GOOD TRIGGER.  TRUE FRONT ALREADY HAS SOME
ECHOES TRYING TO DEVELOP NR DEH SO MAY BEGIN TO RELEASE SOME CAPE SOON.

BELIEVE THAT THE ONLY SERIOUS DIFFERENCE BETWEEN TODAYS DATA AND MODELS
IS THE PLACEMENT OF THE JET.  THE BEST DIVERGENCE WONT REACH THE AREA
UNTIL AFTER 0Z WHICH MAY LIMIT THE SVR A BIT... BUT ENHANCE THE HEAVY
RAIN THREAT OVERNIGHT.  FEEL THAT WE NEED MENTION OF HEAVY RAINS
POSSIBLE ALONG AND SOUTH OF I80 TONIGHT.  THIS TRACK WILL ALSO BE OVER
LASTNIGHTS //SURPRISE// RAIN TRACK AND SO SOME FLASH FLOODING PROBLEMS
ARE POSSIBLE.

.TONIGHT... SHOWERS AND THUNDERSTORMS SOME POSSIBLY SEVERE EARLY. t
.OVERNIGHT... SHOWERS AND THUNDERSTORMS CONTINUING WITH SOME HEAVY
RAINS POSSIBLE.  LOWS 65-70.

CID 067/80  DBQ 065/80  MLI 068/80  BRL 069/80

HIRSCH

In the hours before

Special weather statement, Aug 16, 3:41 PM CDT, 4 hours 14 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-171200-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT SAT AUG 16 1997

...SCATTERED SEVERE WEATHER POSSIBLE THROUGH SUNSET WITH THE THREAT OF
HEAVY RAIN OVERNIGHT...

HOT AND HUMID AIR OVER OUR AREA WILL BE LIFTED LATE THIS AFTERNOON AND
OVERNIGHT TO PRODUCE SHOWERS AND THUNDERSTORMS.

EARLIER TODAY AN OUTFLOW BOUNDARY DRIFTED SOUTH OF THE COLD FRONT
EXTENDING FROM SOUTHWEST IOWA THROUGH SOUTHWEST WISCONSIN.  THUS FAR
THIS OUTFLOW HAS SEPERATED THE TRUELY HOT AND HUMID AIR FROM THE
FRONTAL BOUNDARY AND THEREBY LIMITED THUNDERSTORM DEVELOPMENT.

SCATTERED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNSET WITH
THE PRIMARY THREAT BEING FROM DAMAGING THUNDERSTORM WINDS.  AFTER
SUNSET TONIGHT THE THREAT WILL SWITCH TO HEAVY RAINS AS A LARGE
THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS NORTHERN MISSOURI
AND PUSH EAST OVER OUR AREA.  THIS WILL PRODUCE A WIDE SWATH OF HEAVY
RAINS FROM SOUTH CENTRAL IOWA TO NEAR CHICAGO.  CURRENT FORECAST MODELS
INDICATE THE POTENTIAL FOR 1.5 TO 2.5 INCHES OF RAIN WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

EMERGENCY MANAGERS SHOULD CONTINUE TO KEEP ABREAST OF THE WEATHER.
SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING DUE TO SEVERE WINDS
AND POSSIBLY LATE TONIGHT DUE TO HEAVY RAINS.

HIRSCH
Special weather statement, Aug 16, 5:22 PM CDT, 2 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-170425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SAT AUG 16 1997

....SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL IOWA AND MUCH OF
NORTHWEST AND WEST-CENTRAL ILLINOIS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL IOWA AND
MUCH OF NORTHWEST AND WEST CENTRAL ILLINOIS.  THE WATCH IS IN
EFFECT UNTIL 1100 PM CDT.

THE MAIN CONCERN WITH THESE STORMS IS LARGE HAIL AND DAMAGING
WINDS.  HOWEVER...THE STORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL
RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

WOLF
Special weather statement, Aug 16, 5:22 PM CDT, 2 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-170425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SAT AUG 16 1997

....SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL IOWA AND MUCH OF
NORTHWEST AND WEST-CENTRAL ILLINOIS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL IOWA AND
MUCH OF NORTHWEST AND WEST CENTRAL ILLINOIS.  THE WATCH IS IN
EFFECT UNTIL 1100 PM CDT.

THE MAIN CONCERN WITH THESE STORMS IS LARGE HAIL AND DAMAGING
WINDS.  HOWEVER...THE STORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL
RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

WOLF
Local storm report, Aug 16, 5:53 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0553 PM    W OF MONMOUTH E OF WYOMING IA   SEVERAL TORNADOES
08/16/97   JONES & JACKSON
Local storm report, Aug 16, 5:57 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0553 PM    W OF MONMOUTH E OF WYOMING IA   SEVERAL TORNADOES
08/16/97   JONES & JACKSON
Local storm report, Aug 16, 7:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0755 PM    LE CLAIRE                 IA   1.00 INCH HAIL
08/16/97   SCOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:09 PM CDTTornado WarningDVNRock Island46 min
Aug 16, 7:24 PM CDTTornado WarningDVNWhiteside46 min
Aug 16, 8:10 PM CDTTornado WarningDVNWhiteside30 min
Aug 16, 8:23 PM CDTTornado WarningDVNHenry62 min
Aug 16, 9:11 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam49 min
Aug 16, 9:25 PM CDTSevere Thunderstorm WarningDVNHenry65 min
Aug 17, 12:23 AM CDTFlash Flood WarningDVNBureau, Henry8 hr
Aug 17, 12:23 AM CDTFlash Flood WarningDVNMercer8 hr

Nearby

Tornado Warnings in Illinois, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.